Alert archive / Kansas / Wind Advisories in 2012

Wind Advisory 10, NWS Hastings, NE

February 28, 20124 counties in Kansas

NWS Hastings, NE issued this wind advisory at Feb 28, 2012, 3:58 AM CST for 4 counties in Kansas. It took effect at Feb 28, 2012, 12:00 PM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 28, 2012, 3:58 AM CST (09:58 UTC)
In effect from
Feb 28, 2012, 12:00 PM CST
Expired
Feb 28, 2012, 6:00 PM CST
In force
6 hr
Issued by
NWS Hastings, NE

Counties Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS

The radar

The Grand Island radar (KUEX), 99 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 10.0 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2012-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2012-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 352 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1501 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
352 m²/s²
0-3 km storm-relative helicity
436 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

906 
WWUS73 KGID 280958
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
358 AM CST TUE FEB 28 2012

...STRONG SOUTHEASTERLY WINDS EXPECTED TODAY...

.A DEEPENING SURFACE LOW PRESSURE SYSTEM OUT AHEAD OF AN UPPER
LEVEL SYSTEM MOVING THROUGH THE ROCKIES IS EXPECTED TO RESULT IN
STRENGTHENING SOUTHEAST WINDS THIS MORNING...WHICH WILL CONTINUE
INTO THE AFTERNOON. AS THE SURFACE LOW AND ACCOMPANYING FRONTAL
BOUNDARIES MOVE INTO THE AREA LATE THIS AFTERNOON AND
EVENING...WINDS WILL BEGIN TO DIMINISH IN SPEED.

KSZ005-006-017-018-281800-
/O.NEW.KGID.WI.Y.0010.120228T1800Z-120229T0000Z/
PHILLIPS-SMITH-ROOKS-OSBORNE-
INCLUDING THE CITIES OF...PHILLIPSBURG...SMITH CENTER...
PLAINVILLE...STOCKTON...OSBORNE
358 AM CST TUE FEB 28 2012

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING. 

* TIMING...SOUTHEAST WINDS ARE EXPECTED TO CONTINUE TO INCREASE
  THROUGH THIS MORNING...WITH THE HIGHEST SPEEDS OCCURRING DURING
  THE EARLY TO MID AFTERNOON HOURS.

* WINDS...SUSTAINED SPEEDS OF 25 TO 35 MPH WITH GUSTS NEAR 45 MPH
  ARE EXPECTED.

* IMPACTS...OUTDOOR OBJECTS SHOULD BE SECURED SO THAT THEY ARE NOT
  BLOWN AROUND BY THE STRONG WINDS. MOTORISTS SHOULD BE PREPARED
  FOR STRONG CROSS WINDS...ESPECIALLY ON ROADS ORIENTED WEST TO
  EAST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS BETWEEN 30 TO
39 MPH OR GUSTS BETWEEN 45 TO 57 MPH ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

ADO
2 follow-up statements
025 
WWUS73 KGID 281750
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
1150 AM CST TUE FEB 28 2012

...STRONG SOUTHEASTERLY WINDS EXPECTED TODAY...

.A DEEPENING SURFACE LOW PRESSURE SYSTEM OUT AHEAD OF AN UPPER
LEVEL SYSTEM MOVING THROUGH THE ROCKIES IS EXPECTED TO RESULT IN
STRENGTHENING SOUTHEAST WINDS CONTINUING INTO THE AFTERNOON. AS
THE SURFACE LOW AND ACCOMPANYING FRONTAL BOUNDARIES MOVE INTO THE
AREA LATE THIS AFTERNOON AND EVENING...WINDS WILL BEGIN TO
DIMINISH IN SPEED.

KSZ005-006-017-018-290000-
/O.CON.KGID.WI.Y.0010.120228T1800Z-120229T0000Z/
PHILLIPS-SMITH-ROOKS-OSBORNE-
INCLUDING THE CITIES OF...PHILLIPSBURG...SMITH CENTER...
PLAINVILLE...STOCKTON...OSBORNE
1150 AM CST TUE FEB 28 2012

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* TIMING...SOUTHEAST WINDS ARE EXPECTED TO CONTINUE TO INCREASE
  THROUGH INTO THIS AFTERNOON...WITH THE HIGHEST SPEEDS OCCURRING
  DURING THE EARLY TO MID AFTERNOON HOURS.

* WINDS...SUSTAINED SPEEDS OF 25 TO 35 MPH WITH GUSTS NEAR 45 
  MPH ARE EXPECTED. 

* IMPACTS...OUTDOOR OBJECTS SHOULD BE SECURED SO THAT THEY ARE 
  NOT BLOWN AROUND BY THE STRONG WINDS. MOTORISTS SHOULD BE 
  PREPARED FOR STRONG CROSS WINDS...ESPECIALLY ON ROADS ORIENTED 
  WEST TO EAST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS BETWEEN 30 TO
39 MPH OR GUSTS BETWEEN 45 TO 57 MPH ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$
174 
WWUS73 KGID 282353
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
553 PM CST TUE FEB 28 2012

KSZ005-006-017-018-290100-
/O.EXP.KGID.WI.Y.0010.000000T0000Z-120229T0000Z/
PHILLIPS-SMITH-ROOKS-OSBORNE-
INCLUDING THE CITIES OF...PHILLIPSBURG...SMITH CENTER...
PLAINVILLE...STOCKTON...OSBORNE
553 PM CST TUE FEB 28 2012

...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING. 

WINDS ACROSS THE AREA HAVE DIMINISHED TO 15 TO 25 MPH AND THE WIND
ADVISORY WILL BE ALLOWED TO EXPIRE. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this wind advisory went out at Feb 27, 11:25 PM CST, 4 hours 33 minutes earlier.

Area forecast discussion, Feb 27, 11:25 PM CST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1125 PM CST MON FEB 27 2012

.AVIATION...06Z TAF. CLOUDS WILL CONTINUE TO THICKEN/LOWER
OVERNIGHT IN INCREASING LIFT AHEAD OF AN APPROACHING UPPER LOW
PRESSURE SYSTEM. CLOUDS ARE EXPECTED TO LOWER TO IFR CONDITIONS BY
DAYBREAK AND DEVELOPMENT OF DRIZZLE OR LIGHT RAIN IS EXPECTED ON
TUESDAY. WINDS WILL BE STRONG AND GUSTY FROM A SOUTHEASTERLY
DIRECTION INTO THE AFTERNOON ON TUESDAY. AS FRONTAL BOUNDARY
APPROACHES IN THE LATE AFTN/EARLY EVENING TSTMS ARE POSSIBLE FOR A
FEW HOURS. WINDS SHIFT WESTERLY FOLLOWING FROPA AND WILL REMAIN
STRONG/GUSTY INTO THE NIGHT. DRIER AIR WILL ADVECT EAST BEHIND THE
FRONT WHICH WILL SCOUR THE LOW CLOUDS.

&&

PREV DISCUSSION... /ISSUED 432 PM CST MON FEB 27 2012/

SHORT TERM...FOCUS IN THE NEAR TERM REMAINS ON THE UPPER LEVEL
LOW PRESSURE SYSTEM CURRENTLY TRACKING ACROSS CENTRAL CALIFORNIA.
HIGH CLOUDS HAVE BEGUN TO FILTER IN ACROSS THE CENTRAL AND
NORTHERN PLAINS THIS AFTERNOON...WELL AHEAD OF THE MAIN
SYSTEM. EXPECT VARYING AMOUNTS OF MID AND HIGH LEVEL CLOUDS
THROUGH THE EVENING HOURS...KEEPING TEMPERATURES FROM PLUMMETING
TOO RAPIDLY...PUTTING IN QUESTION THE FREEZING RAIN POTENTIAL
DURING THE PRE DAWN HOURS TUESDAY. WENT AHEAD AND KEPT
MENTION...ROUGHLY ALONG AND NORTHWEST OF A LINE FROM GOTHENBURG
TO GREELEY BETWEEN 6-12Z TUESDAY MORNING...WHERE TEMPERATURES WILL
BE THE COLDEST AND MODELED SOUNDINGS INDICATE GREATEST POTENTIAL.
HOWEVER...STILL ONLY THINKING TRACE AMOUNTS AT BEST AS SURFACE
TEMPERATURES MAY HAVE A DIFFICULT TIME ACTUALLY DROPPING TO THE
FREEZING MARK.

OVERNIGHT...BACKED OFF PRECIPITATION OVERALL A FEW HOURS AS
MODELS HAVE BEEN TRENDING SLOWER NOW FOR THE PAST COUPLE OF
DAYS...AND THIS AFTERNOONS RUNS WERE NO EXCEPTION. SOME
DISCREPANCY WITH WHERE EXACTLY THE LOW LEVEL JET WILL BE FOCUS
OVERNIGHT AND BEST ISENTROPIC LIFT WILL BE...BUT EITHER
WAY...SHOULD BE PLENTY OF MOISTURE ADVECTION OVERNIGHT...ENOUGH TO
PRODUCE SOME LIGHT RAIN OR DRIZZLE ACROSS MOST AREAS BY AROUND
SUNRISE TUESDAY. THEREAFTER...THE SITUATION GETS A LITTLE BIT MORE
INTERESTING AS WHILE SKIES WILL BE CLOUDY WITH SOME LIGHT RAIN
SHOWERS AROUND FROM TIME TO TIME IN THE MORNING...THE FOCUS WILL
SHIFT FROM LIGHT RAIN AND DRIZZLE TO THE POTENTIAL FOR CONVECTION
AHEAD OF AN APPROACHING DRYLINE.

MODELS IN FAIR AGREEMENT TRACKING A WEDGE OF INSTABILITY ACROSS
THE LOCAL AREA AHEAD OF THIS DRYLINE BETWEEN 18-00Z...AND COULD
EVEN SEE SOME STRONG TO POSSIBLY SEVERE THUNDERSTORMS DEVELOPS AS
IT TRAVERSES BY. WRF SEEMS TO BE THE OUTLIER OF THIS SCENARIO AND
SLOWEST IN ITS PROGRESSION...BUT WENT AHEAD AND OPTED CLOSER TO
MODEL CONSENSUS...TAPERING OFF THUNDERSTORM AND PRECIP CHANCES
AFTER 00Z...AS MOST MODELS START PROGRESSING THE COLD FRONT ACROSS
OUR NORTHERN COUNTIES BY AROUND THEN. WITH A SLIGHTLY MORE
NORTHERLY TRACK OF UPPER LEVEL LOW AND WRAP AROUND MOISTURE
TOMORROW NIGHT...DECREASED ALREADY MEAGER SNOW POTENTIAL ACROSS
THE LOCAL AREA AND LIMITED PRECIP POTENTIAL MAINLY TO EXTREME
NORTHERN TIER OF COUNTIES ACROSS OUR CWA LATE TOMORROW NIGHT.

LONG TERM...STARTING 12Z WEDNESDAY...AS THE UPPER LEVEL TROUGH
AND SURFACE LOW PRESSURE SYSTEM BEGIN TO EXIT THE REGION WEDNESDAY
MORNING...STRONG NORTHWEST WINDS ON THE BACK SIDE OF THE SYSTEM
WILL BEGIN TO INFILTRATE THE REGION. WINDS NEAR 20 TO 25 KNOTS
WILL BE COMMON THROUGHOUT THE DAY ON WEDNESDAY ESPECIALLY ACROSS
THE NORTHEAST PART OF THE CWA. UPPER LEVEL RIDGING MOVES BACK INTO
PLACE BY WEDNESDAY NIGHT WITH SOUTHERLY FLOW AHEAD OF THE
APPROACHING SYSTEM.

TEMPERATURES ON THURSDAY REMAIN IN QUESTION AS BOTH THE
GFS...EC...AND NAM BRING A FRONTAL BOUNDARY THROUGH THE REGION
AROUND 18Z. DECIDED TO KEEP FAIRLY WARMER TEMPERATURES HOWEVER...AS
WE HOLD ON TO THE WESTERLY COMPONENT LEADING TO DOWNSLOPING AND THUS
WARMING.

THE NEXT UPPER LEVEL TROUGH BEGINS TO PUSH INTO THE REGION BY
THURSDAY EVENING. AS MENTIONED IN THE PREVIOUS AFD...THE PREVIOUS
RUN OF THE EC WAS THE OUTLIER SHOWING A CLOSED OFF LOW AT 500MB.
WITH THE 12Z RUN...THE EC DID NOT CLOSE OFF THE LOW...BUT STILL
REMAINED SLIGHTLY DIFFERENT THAN THE GFS. BOTH MODELS DEVELOP A
CLOSED LOW AT THE SURFACE AND A SNOW BAND OVERNIGHT THURSDAY INTO
FRIDAY ACROSS THE SOUTHERN TWO TIERS OF NEBRASKA AND NORTH CENTRAL
KANSAS. THE EC DEVELOPS A DEEPER 993 MB LOW BY 12Z FRIDAY AND THE
TRACK REMAINS FARTHER SOUTH MOVING ACROSS KANSAS AND NORTHEAST INTO
MISSOURI LEAVING MUCH OF THE PRECIPITATION ACROSS THE CWA AS SNOW OR
A RAIN SNOW MIX. HOWEVER...THE GFS IS WEAKER AND MUCH FARTHER NORTH
OVER NEBRASKA KEEPING MOST OF THE PRECIPITATION AS RAIN. AS A
RESULT...DECIDED TO KEEP A RAIN SNOW MIX ACROSS MUCH OF THE CWA
THROUGH THURSDAY NIGHT INTO FRIDAY. AN UPPER LEVEL RIDGE PUSHES BACK
INTO THE PLAINS ON SATURDAY AND THE REST OF THE LONG TERM REMAINS
PRECIPITATION FREE.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&
Hazardous weather outlook, Feb 27, 3:55 PM CST, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
355 PM CST MON FEB 27 2012

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
282200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
355 PM CST MON FEB 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LATE TONIGHT...THERE IS A SLIGHT CHANCE FOR SOME LIGHT FREEZING
RAIN...MAINLY ACROSS PORTIONS OF SOUTH CENTRAL NEBRASKA ALONG AND
NORTHWEST OF A LINE FROM GOTHENBURG TO GREELEY. SHOULD FREEZING
RAIN DEVELOP...SIGNIFICANT ACCUMULATIONS ARE NOT EXPECTED.
HOWEVER...EVEN A LIGHT GLAZE COULD RESULT IN SLICK ROADWAYS.

FOR THE REMAINDER OF THE OUTLOOK AREA...THE PROBABILITY FOR
WIDESPREAD HAZARDOUS WEATHER IS LOW THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

TUESDAY AND TUESDAY EVENING...THERE WILL BE A CHANCE FOR ISOLATED
THUNDERSTORMS ACROSS THE ENTIRE OUT LOOK AREA. IN ADDITION...A FEW
STRONG TO SEVERE THUNDERSTORMS CANNOT BE RULED OUT TUESDAY
AFTERNOON ACROSS PORTIONS OF NORTH CENTRAL KANSAS...AS WELL AS
ACROSS PORTIONS OF SOUTH CENTRAL NEBRASKA MAINLY SOUTH OF HIGHWAY
92. HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH WOULD BE
THE PRIMARY THREATS.

BREEZY CONDITIONS ARE ALSO EXPECTED ACROSS PORTIONS OF THE OUTLOOK
AREA STARTING TUESDAY MORNING...AND CONTINUING THROUGH WEDNESDAY.
WINDS OF 25 TO 30 MPH WITH GUSTS NEAR 40 MPH WILL BE POSSIBLE AT
TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON TUESDAY AFTERNOON.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

ROSSI

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 4:09 PM CSTSpecial Weather StatementGIDMitchell51 min
Feb 28, 4:49 PM CSTSpecial Weather StatementGIDJewell26 min
Feb 28, 5:12 PM CSTSpecial Weather StatementGIDJewell, Mitchell48 min
Feb 28, 5:18 PM CSTSevere Thunderstorm WarningGIDJewell, Mitchell42 min
Feb 28, 5:20 PM CSTSpecial Weather StatementGIDOsborne, Smith40 min
Feb 28, 5:24 PM CSTTornado WarningGIDJewell, Mitchell26 min

Nearby

Wind Advisories in Kansas, 2012Every wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.